Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2004, 4:49 PM MDT for Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 4:49 PM MDT (22:49 UTC)
- Expired
- May 9, 2004, 5:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3376 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 092249
SVRGLD
COC125-092345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 545 PM MDT
* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF LAIRD TO 7
MILES NORTHEAST OF BEECHER ISLAND TO 8 MILES SOUTHEAST OF BEECHER
ISLAND...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF WRAY
TO 11 MILES SOUTHEAST OF WRAY TO 14 MILES WEST OF ST. FRANCIS...
MOVING NORTHEAST AT 20 MPH.
LAT...LON 4024 10223 4007 10226 3993 10228 3970 10233
3970 10207 3996 10207 4027 10209
BURKE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:25 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 9, 1:25 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT SUN MAY 9 2004 .DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM DEVELOPMENT THIS EVENING...MONDAY AFTERNOON/EVENING...AGAIN ON TUESDAY AFTERNOON/EVENING AND ONCE AGAIN BY MID WEEK AS UPPER TROUGH AND STRONG COLD FRONT ARRIVE LATE WEDNESDAY NIGHT OR EARLY ON THURSDAY. LATEST SURFACE ANALYSIS INDICATING DRY LINE MUCH FURTHER WEST COMPARED TO YESTERDAY AT THIS TIME WITH A FEW RETURNS SHOWING UP OVER CHEYENNE COUNTY COLORADO. STABILITY PARAMETERS SUGGEST SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EASTWARD INTO THE NORTHEAST ZONES DURING THE EVENING HOURS. BUMPED POPS UP INTO THE LIKELY CATEGORY AS CONVECTION WILL LIKELY CONTINUE WITH DEVELOPMENT OF LOW LEVEL JET. EXPECT COOLER CONDITIONS ON MONDAY AS LEE TROUGH/FRONT SET UP SLIGHTLY FURTHER SOUTH COMPARED TO THE PAST COUPLE OF DAYS. ETA STABILITY PARAMETERS SUPPORT SCATTERED MENTION BY AFTERNOON WITH A MORE FAVORABLE WIND FIELD TO SUPPORT SEVERE THUNDERSTORMS. THIS ACTIVITY WILL LIKELY CARRY INTO THE EVENING HOURS AS BOUNDARY LIFTS NORTH DURING OVERNIGHT. TROUGH MOVES INTO THE WEST LATE ON TUESDAY AS LEE TROUGH STRENGTHENS WITH WINDY SOUTHERLY FLOW ACROSS MUCH OF THE EASTERN ZONES. ETA STABILITY PARAMETERS SUPPORT ISOLATED TO SCATTERED MENTION EAST OF TROUGH AXIS BY AFTERNOON. UPPER TROUGH APPROACHES ON WEDNESDAY WITH SOME DIFFERENCES IN THE PLACEMENT OF THE 500MB TROUGH AXIS. GFS APPEARS SLIGHTLY MORE AMPLIFIED WHEN COMPARED TO THE ETA...THEREFORE IT IS ALSO SLOWER BRINGING THE BOUNDARY ACROSS THE FORECAST AREA. WILL LEAN TOWARDS THE SLOWER SOLUTION MUCH LIKE PREVIOUS FORECAST WITH A COLD FRONT MOVING INTO THE WEST/NORTHWEST OVERNIGHT WEDNESDAY AND INTO EARLY THURSDAY IN THE EAST. LITTLE CHANGES TO POPS/TEMPS AT THIS TIME WITH PLENTY OF UNCERTAINTY BEYOND FRIDAY. SURFACE BOUNDARY REMAINS IN THE AREA THROUGH NEXT WEEKEND AND MAY BE A FOCUS FOR ADDITIONAL CONVECTION TOWARD THE END OF NEXT WEEK AND INTO THE WEEKEND. NO PLAN TO MENTION PRECIPITATION AT THIS TIME BASED ON LACK OF CONSISTENCY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MWM
Hazardous weather outlook, May 9, 10:36 AM MDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SUN MAY 9 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- .DAY ONE...TODAY AND TONIGHT TODAY...SUFFICIENT MOISTURE AND INSTABILITY WILL BE PRESENT FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 70 THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP AFTER 2 PM MDT ALONG A DRYLINE WHICH WILL BE LOCATED FROM NEAR YUMA COLORADO TO IMPERIAL NEBRASKA. INDIVIDUAL STORMS WILL MOVE NORTHEAST WHILE THE LINE ITSELF WILL MOVE EASTWARD...REACHING A MCCOOK NEBRASKA TO BIRD CITY KANSAS LINE BY 6 PM MDT. SMALL HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS NEAR THESE THUNDERSTORMS. TONIGHT...A LOW LEVEL JET WILL DEVELOP ACROSS THE AREA AFTER SUNSET...AND WILL INTERACT WITH AND INTENSIFY THUNDERSTORMS EXPECTED TO BE ONGOING NORTH OF INTERSTATE 70. THIS WILL ENHANCE THE THREAT FOR SEVERE WEATHER...ESPECIALLY IN SOUTHWEST NEBRASKA. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE THIS EVENING AND INTO THE EARLY MORNING HOURS IN THESE AREAS. EXTREME FIRE DANGER WILL EXIST ACROSS THE ENTIRE AREA THIS AFTERNOON WITH TEMPERATURES IN THE LOWER 90S AND RELATIVE HUMIDITY VALUES AROUND 20 PERCENT. ALL OUTSIDE BURNING SHOULD BE AVOIDED ON DAYS WHEN EXTREME FIRE DANGER EXISTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA MONDAY AND AGAIN ON WEDNESDAY...AND A SERIES OF WEATHER DISTURBANCES WILL ALSO MOVE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED NORTH OF INTERSTATE 70 THIS AFTERNOON AND TONIGHT. JDK/DLF
In the hours before
Local storm report, May 9, 2:10 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 N NORTON 39.91N 99.89W
05/08/2004 1.00 INCH NORTON KS LAW ENFORCEMENT
&&
TASSpecial weather statement, May 9, 2:44 PM MDT, 2 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 244 PM MDT SUN MAY 9 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE TRI STATE THIS AFTERNOON AND EARLY EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE TRI STATE AREA...INCLUDING EXTREME EAST CENTRAL COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 8PM MDT (9PM CDT). A VERY MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE REGION. A DRY LINE OVER EASTERN COLORADO AND A FRONT MOVING THROUGH NEBRASKA WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT FIRST OVER THE WESTERN PORTIONS OF THE WATCH AREA...DEVELOPING EASTWARD OVER TIME. STORMS ARE EXPECTED TO RAPIDLY BECOME SEVERE AS THEY MOVE INTO THE MOIST AND UNSTABLE ENVIRONMENT. HAIL TO 2 INCHES AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. JDK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:56 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.